Alert archive / Texas / Flash Flood Warnings in 2000

Flash Flood Warning 20, NWS San Angelo, TX

June 17, 2000Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 17, 2000, 10:47 PM CDT for Sutton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 17, 2000, 10:47 PM CDT (03:47 UTC)
Expired
Jun 18, 2000, 1:45 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sutton County, TX

The radar

The San Angelo radar (KSJT), 92 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2000-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2604 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2000-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2604 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1502 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 180350
FFWSJT
TXC435-180645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1047 PM CDT SAT JUN 17 2000

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUTTON COUNTY IN SOUTHWEST TEXAS

* UNTIL 145 AM CDT

* AT 1039 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA   
  OF VERY HEAVY RAIN ALONG AND NORTH OF INTERSTATE 10 EAST OF        
  SONORA...MOVEMENT WAS NEARLY STATIONARY.

RADAR ESTIMATES EXCEED 2 INCHES IN THIS AREA.  AN ADDITIONAL 2 TO 4 
INCHES OF RAIN IS LIKELY AS THESE STORMS CONTINUE TO PRODUCE VERY 
HEAVY RAIN OVER INTERSTATE 10 AND HIGHWAY 277.  RUNOFF FROM THESE 
STORMS WILL INUNDATE LOW WATER CROSSINGS AND OTHER FLOOD PRONE 
AREAS.  

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. DO NOT ATTEMPT TO
DRIVE AROUND BARRICADES. MOST FL|ASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3067 10088 3036 10086 3034 10016 3068 10018

20

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 9:41 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 17, 9:41 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
941 PM CDT SAT JUN 17 2000

RADARS CONTINUE TO SHOW SCATTERED SHOWERS AND THUNDERSTORMS ACROSS ABOUT THE
SOUTHERN HALF OF THE AREA THIS EVENING. MOST OF THIS ACTIVITY HAS DEVELOPED
ALONG TWO BOUNDARIES. THE FIRST WAS AN OLD OUTFLOW BOUNDARY THAT HAD STALLED
ACROSS THE NORTHERN EDWARDS PLATEAU AND THE NORTHWEST HILL COUNTRY. THE
SECOND WAS THE COLD FRONT...PUSHING SOUTH THROUGH THE CONCHO VALLEY AND
HEARTLAND. AS OF 02Z...COLD FRONT SEEMED TO EXTEND FROM SOUTH OF SAN ANGELO
NORTHEAST TO SOUTH OF DFW.

FRONT LIKELY TO CONTINUE MAKING PROGRESS FOR A FEW MORE HOURS...BEFORE
BEGINNING TO STALL. QUESTION IS WHERE. AT THIS POINT...STALLING SOMEWHERE
ACROSS THE SOUTHERN TIER OF COUNTIES APPEARS MOST LIKELY...WITH CONVECTION
PICKING UP EVEN MORE AS THE LOW LEVEL JET BECOMES A LITTLE STRONGER TONIGHT.
WILL CONTINUE THE FLASH FLOOD WATCH AND THE LIKELY POPS FOR THE NORTHERN
EDWARDS PLATEAU...NORTHWEST HILL COUNTRY...AND SOUTHERN HEARTLAND.

ELSEWHERE...NOT SEEING AS MUCH CONVECTION ACROSS EASTERN NEW MEXICO AS
THOUGHT MIGHT HAPPEN. MAY LATER AS ANOTHER SHORTWAVE EVIDENT ON WATER VAPOR
IMAGERY MOVES INTO THE AREA...BUT WILL HAVE A HARD TIME REACHING THE BIG
COUNTRY BEFORE SUNRISE. WILL GO AHEAD AND TRIM POPS BACK JUST A TAD.
N

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:19 PM CDTFlash Flood WarningSJTSchleicher3 hr
Jun 18, 1:45 AM CDTFlash Flood WarningSJTSutton3 hr
Jun 18, 3:29 AM CDTFlash Flood WarningSJTSchleicher106 min
Jun 18, 8:14 AM CDTFlash Flood WarningSJTSchleicher, Sutton6 hr
Jun 18, 10:22 AM CDTFlash Flood WarningSJTMcCulloch3 hr
Jun 18, 10:39 AM CDTFlash Flood WarningSJTCrockett6 hr

Nearby

Flash Flood Warnings in Texas, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.